Skip to main content

Probabilistic Justification and the Regress Problem

Abstract

We discuss two objections that foundationalists have raised against infinite chains of probabilistic justification. We demonstrate that neither of the objections can be maintained.

This is a preview of subscription content, access via your institution.

References

  1. Bonjour, L., The Structure of Empirical Knowledge, Harvard University Press, 1985.

  2. Steup, M., and E. Sosa (eds.), Contemporary Debates in Epistemology, Blackwell, 2005.

  3. Audi, R., Epistemology, Routledge, 1998.

  4. Fumerton, R., Epistemology, Blackwell, 2006.

  5. Fumerton, R., ‘Foundationalist Theories of Epistemic Justification’, The Stanford Encyclopedia of Philosophy, Edward N. Zalta (ed.), 2006, URL = http://plato.stanford.edu/archives/spr2006/entries/justep-foundational.

  6. Fumerton R.: ‘Epistemic Probability’. Philosophical Issues 14, 149–164 (2004)

    Article  Google Scholar 

  7. Ginet, C., ‘Infinitism is Not the Solution to the Regress Problem’, in [2]:140–149, 2005.

  8. Dancy, J., Introduction to Contemporary Epistemology, Blackwell, 1985.

  9. Klein P.: ‘Foundationalism and the Infinite Regress of Reasons‘. Philosophy and Phenomenological Research 58, 919–925 (1998)

    Article  Google Scholar 

  10. Klein P.: ‘Human Knowledge and the Infinite Regress of Reasons’. Philosophical Perspectives 13, 297–325 (1999)

    Google Scholar 

  11. Klein P.: ‘When Infinite Regresses are not Vicious’. Philosophy and Phenomenological Research 66, 718–729 (2003)

    Article  Google Scholar 

  12. Klein P.: ‘What is Wrong with Foundationalism is that it Cannot Solve the Regress Problem’. Philosophy and Phenomenological Research 68, 166–171 (2004)

    Article  Google Scholar 

  13. Klein, P., ‘Infinitism is the Solution to the Regress Problem‘, in [2]:131–140, 2005.

  14. Lewis C.I.: ‘The Given Element in Empirical Knowledge‘. The Philosophical Review 61, 168–172 (1952)

    Article  Google Scholar 

  15. Russell, B., Human Knowledge, George Allen and Unwin, 1948.

  16. Atkinson D., Peijnenburg J.: ‘Probability Without Certainty? Foundationalism and the Lewis-Reichenbach Debate’. Studies in History and Philosophy of Science 37, 442–453 (2006)

    Article  Google Scholar 

  17. Peijnenburg J.: ‘Infinitism Regained’. Mind 116, 597–602 (2007)

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jeanne Peijnenburg.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Peijnenburg, J., Atkinson, D. Probabilistic Justification and the Regress Problem. Stud Logica 89, 333–341 (2008). https://doi.org/10.1007/s11225-008-9132-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11225-008-9132-7

Keywords

  • Probabilistic justification
  • regress problem
  • foundationalism
  • infinitism